Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 110, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2022, 6:12 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2022, 6:12 AM CDT (11:12 UTC)
- Expired
- May 29, 2022, 6:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cottonwood County, MN, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:20 AM CDT | HAIL 1.5 | 6 Ssw Bergen, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:02 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2520 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
843
WUUS53 KFSD 291112
SVRFSD
MNC033-063-291145-
/O.NEW.KFSD.SV.W.0110.220529T1112Z-220529T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
612 AM CDT Sun May 29 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Jackson County in southwestern Minnesota...
Southeastern Cottonwood County in southwestern Minnesota...
* Until 645 AM CDT.
* At 612 AM CDT, a severe thunderstorm was located over Kilen Woods
State Park, or near Jackson In Jackson County, moving northeast at
45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bergen and Bingham Lake around 620 AM CDT.
Mountain Lake around 630 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4362 9515 4393 9518 4405 9486 4368 9486
TIME...MOT...LOC 1112Z 246DEG 41KT 4371 9506
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weisser2 follow-up statements
304
WWUS53 KFSD 291129
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
629 AM CDT Sun May 29 2022
MNC033-063-291145-
/O.CON.KFSD.SV.W.0110.000000T0000Z-220529T1145Z/
Jackson MN-Cottonwood MN-
629 AM CDT Sun May 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHEASTERN JACKSON AND SOUTHEASTERN COTTONWOOD COUNTIES...
At 628 AM CDT, a severe thunderstorm was located over Bergen, or 10
miles north of Jackson In Jackson County, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
At 625 am CDT...Ping pong ball szied hail was reported 6 miles south
southwest of Bergen.
Locations impacted include...
Mountain Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4368 9505 4395 9508 4405 9486 4368 9486
TIME...MOT...LOC 1128Z 231DEG 32KT 4377 9494
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weisser331
WWUS53 KFSD 291138
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
638 AM CDT Sun May 29 2022
MNC033-063-291148-
/O.EXP.KFSD.SV.W.0110.000000T0000Z-220529T1145Z/
Jackson MN-Cottonwood MN-
638 AM CDT Sun May 29 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN COTTONWOOD COUNTIES WILL EXPIRE AT 645 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Minnesota.
LAT...LON 4368 9505 4395 9508 4405 9486 4368 9486
TIME...MOT...LOC 1138Z 246DEG 41KT 4381 9481
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:42 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 29, 3:42 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 342 AM CDT Sun May 29 2022 .SHORT TERM...(Today and Tonight) Issued at 340 AM CDT Sun May 29 2022 Due to ongoing severe weather and technical issues, the early morning forecast discussion will be delayed. .LONG TERM...(Monday through Saturday) Issued at 340 AM CDT Sun May 29 2022 Due to ongoing severe weather and technical issues, the early morning forecast discussion will be delayed. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1105 PM CDT Sat May 28 2022 Latest radar imagery shows showers and storms starting to drift eastward into portions of the James River Valley. As alluded to in the previous discussion, can't rule out the possibility of seeing a storm or two impact both KHON and KFSD between 06-11z, causing cigs and vsbys to briefly drop to MVFR levels. Winds during this time should largely remain out of the E/SE, with gusts ranging between 15 to 25 mph. Otherwise, look for quiet conditions to gradually return near daybreak, though MVFR cigs may linger along and north of I-90 though mid-morning. Showers and storms, a few of which could become severe, return Sunday evening as a cold front advances toward the region. However, due to lower confidence in exact location, have opted to only cover storm chances with a PROB30 Group for the time being. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...SST
Hazardous weather outlook, May 29, 5:02 AM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Sun May 29 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-301015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 502 AM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Another round of strong to severe thunderstorms is expected to impact the area by this evening and into the overnight hours tonight. While exact location details are uncertain, it appears that storms will be capable of producing hail up to tennis ball size and wind gusts to 70 mph are the primary severe threats. However, a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Yet another round of strong to severe storms remains likely for Monday afternoon and evening. Specific timing and location details are uncertain, though this activity is more likely to develop earlier in the day, with the threat diminishing by midnight Monday night. All modes of severe weather are possible, including a few tornadoes, very large hail, damaging winds, and perhaps localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 4:00 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND GST 3 ESE PARKER 43.37N 97.08W
05/29/2022 M64 MPH TURNER SD MESONET
MESONET STATION 310 SD RWIS PARKER.
&&
SGLocal storm report, May 29, 4:08 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HAIL 4 WSW SIOUX FALLS 43.52N 96.81W
05/29/2022 M2.00 INCH MINNEHAHA SD NWS EMPLOYEE
&&
SGLocal storm report, May 29, 4:17 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM HAIL 1 E SIOUX FALLS 43.55N 96.71W
05/29/2022 E2.50 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGLocal storm report, May 29, 6:02 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL 5 N CURRIE 44.14N 95.68W
05/29/2022 E0.88 INCH MURRAY MN AMATEUR RADIO
DIME TO NICKEL SIZED HAIL.
&&
SGLocal storm report, May 29, 6:05 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM HAIL TRACY 44.24N 95.62W
05/29/2022 E1.00 INCH LYON MN LAW ENFORCEMENT
&&
SGLocal storm report, May 29, 6:07 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 1 E WORTHINGTON 43.63N 95.58W
05/29/2022 E1.75 INCH NOBLES MN TRAINED SPOTTER
QUARTER TO GOLF BALL SIZED HAIL.
&&
SGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:04 AM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 41 min |
| May 29, 4:26 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 38 min |
| May 29, 4:41 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone, Rock | 49 min |
| May 29, 5:21 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 54 min |
| May 29, 5:31 AM CDT | Tornado Warning | FSD | Lyon, Murray | 17 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.